Alopecia (Hair loss)? No problem
Japanese researchers have found a new form of antibiotic called “alopestatin” that can help cancer patients from losing hair during chemotherapy.
Hair loss (alopecia) due to chemotherapy is one of the most distressing side effects of chemo treatments. Hair loss happens because the chemotherapy affects all cells in the body, not just the cancer cells.
The lining of the mouth, stomach, and the hair follicles are especially sensitive because those cells multiply rapidly just like the cancer cells. The difference is that the normal cells will repair themselves, making these side effects temporary.
A team lead by Toshiyuki Sakai found that the compound was successful in reducing the hair loss by 70 percent when used on rats that were given etoposide, a chemical used to treat lung and other cancers, but can cause hair loss.
The team of researchers from the Kyoto Prefectural University of Medicine now hope to use the compound to prevent hair loss for cancer patients in future.
Though doctors are not conducting any clinical trials, researchers are hoping that one possible use for humans would be to apply it to the head in the period when hair loss is most likely to occur during chemotherapy.
Hair loss may occur as early as the second or third week after the first cycle of chemotherapy, although it may not happen until after the second cycle of chemotherapy.